View Mobile Site

Ask Dr. Gott 1/13

No cure for claudication

DEAR DR. GOTT: In a recent column, you indicated claudication relief could be effected by either medication or surgery. I suffer from claudication and kidney disease. I am 85 years old.
    My primary-care doctor is both an internist and renal specialist. He has ruled out surgery for the claudication because of the particular dye requirement. I have queried him a number of times regarding any medicinal relief. His reply has only been negative. His response is, "A particular advertised medication indicating it can relieve the problem is (typically) used for a different problem and therefore would not be safely effective because of the renal problem."
    My question then is, what is or are the medication(s) you indicated that could provide claudication relief?
    DEAR READER: I'm having trouble translating your doctor's response. What exactly is he saying?
    Claudication is muscle cramps that are usually worsened by exercise and are the result of significant arterial blockages in the blood vessels supplying the lower extremities. The pain can be severe.
    I am not aware of any medical cure for claudication, although anticlot drugs and medicine to lower your cholesterol level (if it is high) may slow the progression of your peripheral vascular disease and help prevent complications from it.
    In my experience, surgery is the suitable therapy when the blockages are advanced or less aggressive treatment has not improved the situation.
    But first you need to know where the blockages are and how extensive they are. I believe that you could obtain this vital information by having an MRI of the arteries to your legs. Then, armed with this information, you will be better able to make a reasonable decision about having surgery.

    DEAR DR. GOTT: After 29 years of a good marriage, which included a healthy and satisfying sex life, in 2002 I had a complete hysterectomy. (I had fibroid tumors that were very painful and were causing excessive bleeding each month.) Since the surgery, my desire for sex has been steadily waning to where it is now almost nonexistent. My husband is reacting with anger, which hurts me deeply. Have you any suggestions?
    DEAR READER: You are not to blame for your loss of libido. This development is probably secondary to your surgery.
    Your husband's attitude and anger are shameful. Right when you need love and understanding, he has chosen to present an infantile tantrum. I am certain that were he to accept your concerns, you would be much more willing to explore alternative sexual practices that could turn this acrimony into a positive experience.
    With respect to the loss of libido, you need to discuss this issue with your gynecologist. I am certain that he or she could help you with medication (hormones and so forth).
    This is not the only issue here, however. For example, could your loss of sexual interest be secondary to marital tensions? Familiarity? Frustration? Perhaps your "good marriage" needs some fine-tuning.
    Check with your gynecologist, by all means, but don't ignore the "in-home," intimate aspects of your problem.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...